Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 92, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jul 9, 1997, 3:32 PM EDT for Lee County, Kentucky. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1997, 3:32 PM EDT (19:32 UTC)
- Expired
- Jul 9, 1997, 4:20 PM EDT
- In force
- 48 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Lee County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:50 PM EDT | Thunderstorm Wind | Beattyville, KY | Numerous trees were downed. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 091932 RRA SVRJKL KYC129-092020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 332 PM EDT WED JUL 9 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 420 PM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...LEE AT 331 PM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR PINNACLE...OR ABOUT 40 MILES WEST OF JACKSON. THE STORM WAS MOVING EAST AT 20 MPH AND WILL AFFECT MT. OLIVE...YELLOW ROCK...HEIDELBERG...AND BEATTYVILLE BY 415 PM. LARGE HAIL IS POSSIBLE WITH THIS STORM...ALONG WITH TORRENTIAL RAINFALL. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STROXNG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. INGRAM/THELEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:09 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 9, 2:09 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 210 PM EDT WED JUL 9 1997 ALL KINDS OF OUTFLOW BOUNDARIES ARE PRESENT ACROSS EASTERN KENTUCKY THIS AFTERNOON. THESE ARE LEFTOVERS FROM LAST NIGHT/S MCC AND ONGOING STORMS. STORMS FIRING NOW ARE (SO FAR) NOT SEVERE EXCEPT IN WEST VIRGINIA...CLOSER TO THE STRONGER DYNAMICS ASSOCIATED WITH 5H VORT MAX. SEVERE STORMS IN SW NC ARE ASSOCIATED WITH MINOR VORT MAX IN THAT AREA. LOW EVENING POPS STILL JUSTIFIED FOR SHRA/TSRA ENDING. MODELS BRING FRONT THROUGH US BY THIS EVENING...HELPED ALONG BY A FAIRLY STRONG CANADIAN (SHOULD I SAY ARCTIC?) HIGH CENTERED OVER N WI. THETAE VALUES DROP STEADILY WITH TIME ACCORDING TO GRIDDED DATA. THIS TRANSLATES INTO LOWER DAYTIME HUMIDITIES TO GO ALONG WITH MEAN RH/S AT 30% OR LESS FOR THE REMAINDER OF THE FORECAST PERIOD. RAIN THIS AFTEROON WILL LIKELY REMANIFEST ITSELF AS FOG THURSDAY MORNING AND I HAVE REFLECTED THIS IN THE TAFLOZ. LATE NIGHT OR MORNING FOG SHOULD BE ADDED TO THE AFTERNOON PACKAGE. FAN/FWC TEMPS FAIRLY CLOSE AND GENERALLY ACCEPTED. FEEL THAT 3HRLY DEWPOINTS ON THE FWC MAY BE RECOVERING A BIT TOO QUICKLY. AS THE HIGH SLIDES ACROSS AREAS TO OUR NORTH...WE WILL BE IN AN EASTERLY AND EVENTUALLY SOUTHEASTERLY FLOW WHICH WILL HAVE A DOWNSLOPE/DRYING COMPONENT. WILL ADVERTISE COOL BY NIGHT AND TOASTY BY DAY WITH DRY AIR IN PLACE. THURSDAY WILL BE COOLER WITH NW FLOW. JKL 62/80/56/87 2000 LOZ 58/80/54/88 2000 INGRAM
In the hours before
Special weather statement, Jul 9, 1:08 PM EDT, 2 hours 24 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 115 PM EDT WED JUL 9 1997 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE EXTREME EASTERN PART KENTUCKY THIS AFTERNOON AND EVENING. THE AREA MOST LIKELY TO SEE STRONG OR SEVERE THUNDERSTORMS INCLUDES THE COUNTIES OF PIKE...MARTIN...FLOYD... KNOTT... LETCHER... PERRY... LESLIE...HARLAN...KNOX...BELL...AND WHITLEY. THESE AREAS LIE MAINLY ALONG THE WEST VIRGINIA...VIRGINIA...AND TENNESSEE BORDERS. A COLD FRONT STRETCHED FROM THE HOPKINSVILLE/FT CAMPBELL AREA TO NEAR PITTSBURGH EARLY THIS AFTERNOON. THIS FRONT WILL MOVE ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING AND WILL TOUCH OFF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD CONTAIN LARGE HAIL...BUT THE BEST CHANCE FOR SEVERE WEATHER THIS AFTERNOON WILL BE IN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF WEST VIRGINIA THROUGH 600 PM. THE MAIN THREAT FROM THE STORMS IN KENTUCKY WILL BE BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. SMALL HAIL IS CERTAINLY POSSIBLE WITH THE STRONGEST STORMS THIS AFTERNOON. SPOTTERS MAY BE CALLED UPON TO ASSIST NATIONAL WEATHER SERVICE PERSONNEL THIS AFTERNOON AND EVENING IN AREAS ALONG THE WEST VIRGINIA AND VIRGINIA BORDERS. THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVIC:E WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM/THELEN
Special weather statement, Jul 9, 1:15 PM EDT, 2 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-100400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 115 PM EDT WED JUL 9 1997 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE EXTREME EASTERN PART KENTUCKY THIS AFTERNOON AND EVENING. THE AREA MOST LIKELY TO SEE STRONG OR SEVERE THUNDERSTORMS INCLUDES THE COUNTIES OF PIKE...MARTIN...FLOYD... KNOTT... LETCHER... PERRY... LESLIE...HARLAN...KNOX...BELL...AND WHITLEY. THESE AREAS LIE MAINLY ALONG THE WEST VIRGINIA...VIRGINIA...AND TENNESSEE BORDERS. A COLD FRONT STRETCHED FROM THE HOPKINSVILLE/FT CAMPBELL AREA TO NEAR PITTSBURGH EARLY THIS AFTERNOON. THIS FRONT WILL MOVE ACROSS EASTERN KENTUCKY THIS AFTERNOON AND EVENING AND WILL TOUCH OFF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD CONTAIN LARGE HAIL...BUT THE BEST CHANCE FOR SEVERE WEATHER THIS AFTERNOON WILL BE IN WEST VIRGINIA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF WEST VIRGINIA THROUGH 600 PM. THE MAIN THREAT FROM THE STORMS IN KENTUCKY WILL BE BRIEF HEAVY DOWNPOURS AND DANGEROUS LIGHTNING. SMALL HAIL IS CERTAINLY POSSIBLE WITH THE STRONGEST STORMS THIS AFTERNOON. SPOTTERS MAY BE CALLED UPON TO ASSIST NATIONAL WEATHER SERVICE PERSONNEL THIS AFTERNOON AND EVENING IN AREAS ALONG THE WEST VIRGINIA AND VIRGINIA BORDERS. THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM/THELEN
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.